If you have Addison’s disease, you'll need to take daily medication to replace the lost hormones. This should help you to live an active life, although many people find they still need to manage their fatigue.
In some cases, the underlying causes of Addison’s disease can be treated. For example, tuberculosis (TB) is treated with a course of antibiotics over a period of at least six months.
However, most cases are caused by a problem with the immune system that can't be cured.
Treatment usually involves corticosteroid (steroid) replacement therapy for life. Corticosteroid medication is used to replace the hormones cortisol and aldosterone that your body no longer produces. It's usually taken in tablet form two or three times a day.
In most cases, a medication called hydrocortisone is used to replace the cortisol. Other possible medicines are prednisolone or dexamethasone, though these are less commonly used.
Aldosterone is replaced with a medication called fludrocortisone. Your GP may also ask you to add extra salt to your daily diet, although if you're taking enough fludrocortisone medicine this may not be necessary. Unlike most people, if you feel the urge to eat something salty, then you should eat it.
In general, the medications used for Addison's disease don't have side effects, unless your dose is too high. If you take a higher dose than necessary for a long time, there's a risk of problems such as weakened bones (osteoporosis), mood swings and difficulty sleeping (insomnia).
Many people with Addison’s disease find that taking their medication enables them to continue with their normal diet and exercise routines. However, bouts of fatigue are also common, and it can take some time to learn how to manage these periods of low energy.
Some people find that needing to take regular doses of medication is restrictive and affects their daily life or emotional health. Missing a dose of medication, or taking it late, can also lead to exhaustion or insomnia.
Some people can develop associated health conditions, such as diabetes or an underactive thyroid, which require extra treatment and management.
You'll usually need to have appointments with an endocrinologist every 6-12 months, so they can review your progress and adjust your medication dose, if necessary. Your GP can provide support and repeat prescriptions in between these visits.
Failing to take your medication could lead to a serious condition called an adrenal crisis, so you must:
You could also inform close friends or colleagues of your condition. Tell them about the signs of adrenal crisis and what they should do if you experience one.
It's also a good idea to wear a medical alert bracelet or necklace that informs people you have Addison’s disease.
After a serious accident, such as a car crash, a healthy person produces more cortisol. This helps you cope with the stressful situation and additional strain on your body that results from serious injury. As your body cannot produce cortisol, you'll need a hydrocortisone injection to replace it and prevent an adrenal crisis.
Wearing a medical alert bracelet will inform any medical staff treating you about your condition, and what medication you require.
Medical alert bracelets or necklaces are pieces of jewellery engraved with your medical condition and an emergency contact number. They are available from a number of retailers. Ask your GP if there's one they recommend, or go to the MedicAlert website.
If you need to stay in hospital, the healthcare professionals responsible for your care will also need to know you need steroid replacement medication throughout your stay. It's important to note that this advice still applies if you're not supposed to eat or drink (nil by mouth) for any reason.
At certain times, your medication may need to be adjusted to take into account any additional strain on your body. For example, you may need to increase the dosage of your medication if you experience any of the following:
This will help your body cope with the additional stress. Your endocrinologist will monitor your dosage and advise about any changes. Over time, as you get used to the condition and learn what can trigger your symptoms, you may learn how to adjust your medication yourself. However, always consult your GP or specialist if you're unsure.
You and a partner or family member may be trained to administer an injection of hydrocortisone in an emergency.
This could be necessary if you go into shock after an injury, or if you experience vomiting or diarrhoea and are unable to keep down oral medication. This may occur if you're pregnant and have morning sickness. Your endocrinologist will discuss with you when an injection might be necessary.
If you need to administer emergency hydrocortisone, always call your GP immediately afterwards. Check what out-of-hours services are available in your local area, in case the emergency is outside normal working hours.
You can also register yourself with your local ambulance service, so they have a record of your requirement for a steroid injection or tablets, if you need their assistance.
Adrenal crisis, or Addisonian crisis, needs urgent medical attention. Dial 999 for an ambulance if you or someone you know are experiencing adrenal crisis.
Signs of an adrenal crisis include:
In hospital, you'll be given lots of fluid through a vein in your arm to rehydrate you. This will contain a mixture of salts and sugars (sodium, glucose and dextrose) to replace those that your body is lacking. You'll also be injected with hydrocortisone to replace the missing cortisol hormone.
Any underlying causes of the adrenal crisis, such as an infection, will also be treated.